Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 8, NWS JSJ

April 22, 2023

NWS JSJ issued this flash flood warning at Apr 22, 2023, 2:55 PM CDT. It was in force for 1 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 22, 2023, 2:55 PM CDT (19:55 UTC)
Expired
Apr 22, 2023, 2:56 PM CDT
In force
1 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 39 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

339 
WGCA52 TJSJ 221955
FFWSJU
PRC051-137-143-222200-
/O.NEW.TJSJ.FF.W.0008.230422T1955Z-230422T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
355 PM AST Sat Apr 22 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Dorado County in Puerto Rico...
  Toa Baja County in Puerto Rico...
  Vega Alta County in Puerto Rico...

* Until 600 PM AST.

* At 355 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1 inch of rain has 
  fallen. Additional rainfall amounts up to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1847 6620 1848 6618 1847 6618 1845 6616
      1847 6613 1841 6620 1839 6620 1840 6623
      1838 6631 1836 6636 1833 6636 1834 6638
      1843 6635 1848 6635

FLASH FLOOD...RADAR INDICATED

$$

CAM
1 follow-up statement
198 
WGCA72 TJSJ 221956
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
356 PM AST Sat Apr 22 2023

PRC051-137-143-222006-
/O.CAN.TJSJ.FF.W.0008.000000T0000Z-230422T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dorado PR-Toa Baja PR-Vega Alta PR-
356 PM AST Sat Apr 22 2023

...FLASH FLOOD WARNING IS CANCELLED FOR DORADO, TOA BAJA AND VEGA 
ALTA COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 1847 6620 1848 6618 1847 6618 1845 6616
      1847 6613 1841 6620 1839 6620 1840 6623
      1838 6631 1836 6636 1833 6636 1834 6638
      1843 6635 1848 6635

$$

CAM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 22, 11:08 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 22, 11:08 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1208 PM AST Sat Apr 22 2023

...New UPDATE...

.UPDATE...
Issued at 1151 AM AST Sat Apr 22 2023

The sounding from San Juan, Puerto Rico this morning at 22/12Z
showed a much deeper moist layer with better precipitable water
values of 1.64 inches. At noon AST the axis of the band of best
precipitable water was found over Aguadilla and flow was generally
southwest at lower levels, but weak enough that some stations saw
significant sea breeze action. Showers and a few thunderstorms have
formed to the east and southeast of El Yunque over land and tops
exceeded 25 kft with a core of 60 dbz. Elsewhere an altocumulus
layer was over the Mona channel and moving slowly east, while
skies over the north half of Puerto Rico were partly cloudy. The
sounding revealed CAPE levels of less than 800 J/Kg, although this
is expected to improve during the day. Will continue to hold the
forecast with showers and scattered thunderstorms over much of
interior Puerto Rico with a good chance of these showers migrating
into the northern U.S. Virgin Islands.

&&

.SYNOPSIS...

Today, expect the surface induced low and mid-level trough
northwest of Puerto Rico to continue approaching the area through
the weekend. This weather pattern will increase the potential for
stronger showers during the weekend, with an enhanced risk for
flooding. The weather will improve by early next week as drier air
moves in across the region.

&&

.SHORT TERM...Today through Monday...

A surface low is located about 600 miles north-northwest of the
islands. This is resulting in weak surface winds over the region. It
is also associated with a frontal boundary that is now just
north/northwest of the islands, promoting increased moisture over
the area. Aloft is also a deep-layer trough, as well as an upper-
level jet around 250 hPa with speeds of around 70 kts. As such,
there is good instability over the area today. Passing showers will
continue over the waters this morning, pushing onshore from time to
time. This afternoon, showers will develop over the interior of
Puerto Rico, primarily along the mountains, with the initial focus
along the Cordillera Central. Showers and thunderstorms will drift
generally eastward/northeastward, with the stronger storms meeting
with the stronger winds aloft, and therefore those are the ones most
likely to reach eastern and northeastern Puerto Rico and beyond.
Rainfall totals of around 1 to 3 inches are expected in the affected
areas, but locally higher amounts are possible. Flooding is a
concern, mostly in the form of minor and urban and small stream
flooding, but some flash flooding is possible.

Moisture persists tomorrow, as well, with the bulk of the moisture
from the frontal boundary remaining over or near the islands, moreso
in the south and east. Furthermore, a shortwave trough aloft will
bring a resurgence in instability following a decrease overnight.
Overall, a decrease in shower and thunderstorm activity is expected
for Sunday compared to today, but still it will be an active day.

During the overnights and mornings, the passing showers are more
likely to affect western and northwestern Puerto Rico. Through
Sunday night, activity will decrease as drier air moves into the
region. Much less active weather is expected for Monday.

&&

.LONG TERM...Tuesday through Sunday...

No significant changes have been introduced into the current
forecast. On Tuesday, as the low-pressure surface system opens,
expect a more typical weather pattern of occasional morning
showers across the east and afternoon convection across the
interior and western quadrant of Puerto Rico and the U.S. Virgin
Islands. This weather feature will be followed by a high surface
pressure system east of the Leeward Islands. The high pressure is
forecast to bring an area of enhanced moisture into the
northeastern Caribbean. The moisture content will remain below
normal to around normal climatological levels. Precipitable water
model at all levels shows most PWAT values below the 700mb through
at least Saturday. By the end of the weekend, models are showing
some discrepancies in the forecast. Therefore, the long-term
period remains under revision.

&&

.AVIATION...Overall VFR conds expected for terminals today. SHRA/TSRA
developing over interior PR, esp Cordillera Central, and into NE
and N central PR, but especially and the nr the Luquillo range
where lightning was indicated already. Could see MVFR or worse at
TJSJ, with lower risk for MVFR at TJPS/TIST. Terrain obscurations
likely. Low risk for impacts in afternoon for TJBQ/TISX. Passing
SHRA/TSRA tonight over the waters, moving onshore in W and NW PR.
Cannot rule out MVFR for TJBQ, mostly btwn 23/02Z & 23/10Z. Winds
light to around FL050, except in/near SHRA/TSRA. Max winds W
70-80 kts btwn FL390-480.

&&

.MARINE...Small craft operators can expect winds out form the
south around 5 and 10 knots with ocasional seas up to 5 feet. The
small northerly swell continues to propagate across the Atlantic
Ocean and Caribbean Passages. The risk of rip currents is moderate
along the north- facing beaches in Puerto Rico, St Croix and
Culebra.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...WS
PUBLIC/UPPER AIR...GRS
Hazardous weather outlook, Apr 22, 4:41 AM CDT, 10 hours 14 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
446 AM AST sabado 22 de abril de 2023

AMZ711>745-PRZ001>013-230900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
446 AM AST sabado 22 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Se esperan tronadas de aisladas a dispersas esta tarde,
particularmente para el interior y noreste de Puerto Rico. Esta noche,
se esperan tronadas de aisladas. Este atento a tronadas en su area y este
preparado para buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, de carreteras y de
riachuelos. Inundaciones repentinas aisladas posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
posibles mayormente en el area de olas rompientes de las playas de
Culebra y el norte de Puerto Rico.

.DIAS DOS A SIETE...domingo a viernes

Se esperan condiciones de tiempo inestable para el domingo, al igual
igual que el potencial para tronadas y lluvia excesiva. Permanecera un
riesgo de inundaciones, mayormente en las areas urbanas y riachuelos e
inundaciones repentinas aisladas. Se espera que se seque para el lunes.
El riesgo de corrientes marinas podria disminuir para el lunes, de lo
contrario se espera un riesgo moderado particular=particularmente aumentado a alto
para la mitad de la semana.Un aumento en las temperaturas se esperan durante
la semana y los indices de calor cerca de los 102F se anticipan para la mitad
de la semana.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de observadores.

AMZ716-726-VIZ001-002-230900-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la costa del Atlantico y aguas costeras adyacentes del Caribe-
446 AM AST sabado 22 de abril de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Se esperan tronadas de aisladas a dispersas para las islas del
norte. Este atento a tronadas en su area y este preparado para buscar refugio.

.Lluvia excesiva...Inundaciones urbanas, de carreteras y de
riachuelos. Inundaciones repentinas aisladas posibles.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
posibles mayormente el este de St. Croix.

.DIAS DOS A SIETE...domingo a viernes

Aumento en aguaceros y tronadas para el domingo, manteniendo el potencial de
tronadas y lluvia excesiva particularmente el norte de las islas. Continua el
riesgo de inundaciones las cuales en su mayoria seran menores. Se espera que se
seque para el lunes. El riesgo moderado a las islas el martes.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de observadores.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:57 PM CDTAreal Flood AdvisoryJSJ72 min
Apr 22, 4:52 PM CDTSpecial Marine WarningJSJ23 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.